Alert archive / Nevada / Red Flag Warnings in 2014

Red Flag Warning 15, NWS Reno, NV

August 21, 2014

NWS Reno, NV issued this red flag warning at Aug 21, 2014, 2:12 PM PDT. It took effect at Aug 22, 2014, 11:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 21, 2014, 2:12 PM PDT (21:12 UTC)
In effect from
Aug 22, 2014, 11:00 AM PDT
Expired
Aug 22, 2014, 8:00 PM PDT
In force
9 hr
Issued by
NWS Reno, NV

The text

As transmitted, in the capitals the NWS used until 2016.

802 
WWUS85 KREV 212112
RFWREV

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
212 PM PDT THU AUG 21 2014

...DRY CONDITIONS WITH GUSTY WINDS ON FRIDAY...

CAZ270-278-NVZ458-212215-
/O.CAN.KREV.FW.A.0007.140822T1800Z-140823T0300Z/
SURPRISE VALLEY CALIFORNIA-EASTERN LASSEN COUNTY-
NORTHERN WASHOE COUNTY-
212 PM PDT THU AUG 21 2014

...FIRE WEATHER WATCH IS CANCELLED FOR GUSTY WINDS AND LOW
HUMIDITY FOR EXTREME NORTHEASTERN CALIFORNIA AND NORTHERN WASHOE
COUNTY... 

THE NATIONAL WEATHER SERVICE IN RENO HAS CANCELLED THE FIRE
WEATHER WATCH.

WHILE WINDS ARE STILL EXPECTED TO BE BREEZY...THEY WILL NOT BE AS
STRONG AS PREVIOUSLY THOUGHT. THIS COMBINED WITH SLIGHTLY HIGHER
RELATIVE HUMIDITY VALUES HAS LEAD TO THE FIRE WEATHER WATCH BEING
CANCELLED. 

$$

NVZ450-453-221400-
/O.UPG.KREV.FW.A.0007.140822T1800Z-140823T0300Z/
/O.NEW.KREV.FW.W.0015.140822T1800Z-140823T0300Z/
WESTERN NEVADA SIERRA FRONT-WEST CENTRAL NEVADA BASIN AND RANGE-
212 PM PDT THU AUG 21 2014

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM PDT FRIDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR THE WESTERN NEVADA SIERRA FRONT
AND THE WEST CENTRAL NEVADA BASIN AND RANGE...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW HUMIDITY...WHICH IS IN EFFECT
FROM 11 AM TO 8 PM PDT FRIDAY. THE FIRE WEATHER WATCH IS NO
LONGER IN EFFECT.

* AFFECTED AREA...FIRE ZONE 450 WESTERN NEVADA SIERRA FRONT AND
  FIRE ZONE 453 WEST CENTRAL NEVADA BASIN AND RANGE. FOR ZONE 453
  THE MOST CRITICAL CONDITIONS WILL BE SOUTH OF A PYRAMID LAKE-
  LOVELOCK LINE.

* WINDS...WEST 15 TO 25 WITH GUSTS UP TO 40 MPH.

* HUMIDITY...8 TO 15 PERCENT.

* IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL 
  CREATE CRITICAL FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS WEATHER CONDITIONS CAN CAUSE FIRES TO
GROW RAPIDLY IN SIZE AND INTENSITY BEFORE FIRST RESPONDERS CAN
CONTAIN THEM. AVOID DOING OUTDOOR ACTIVITIES THAT CAN CREATE A
SPARK NEAR DRY VEGETATION...SUCH AS YARD WORK...TARGET SHOOTING...
OR CAMPFIRES. CONTINUE TO CHECK WEATHER.GOV/RENO FOR UPDATES AND
PREPAREDNESS TIPS.

&&

$$

HTTP://WEATHER.GOV/RENO
3 follow-up statements
031 
WWUS85 KREV 221124
RFWREV

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
424 AM PDT FRI AUG 22 2014

...DRY CONDITIONS WITH GUSTY WINDS ON TODAY...

NVZ450-453-230000-
/O.CON.KREV.FW.W.0015.140822T1800Z-140823T0300Z/
WESTERN NEVADA SIERRA FRONT-WEST CENTRAL NEVADA BASIN AND RANGE-
424 AM PDT FRI AUG 22 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE
WESTERN NEVADA SIERRA FRONT AND THE WEST CENTRAL NEVADA BASIN AND
RANGE...

* AFFECTED AREA...FIRE ZONE 450 WESTERN NEVADA SIERRA FRONT AND 
  FIRE ZONE 453 WEST CENTRAL NEVADA BASIN AND RANGE.

* WINDS...WEST 15 TO 25 WITH GUSTS 35 TO 40 MPH.

* HUMIDITY...8 TO 15 PERCENT.

* IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL 
  CREATE CRITICAL FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS WEATHER CONDITIONS CAN CAUSE FIRES TO
GROW RAPIDLY IN SIZE AND INTENSITY BEFORE FIRST RESPONDERS CAN
CONTAIN THEM. AVOID DOING OUTDOOR ACTIVITIES THAT CAN CREATE A
SPARK NEAR DRY VEGETATION...SUCH AS YARD WORK...TARGET SHOOTING...
OR CAMPFIRES. CONTINUE TO CHECK WEATHER.GOV/RENO FOR UPDATES AND
PREPAREDNESS TIPS.

&&

$$

HTTP://WEATHER.GOV/RENO
769 
WWUS85 KREV 222135
RFWREV

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
235 PM PDT FRI AUG 22 2014


NVZ450-453-230300-
/O.CON.KREV.FW.W.0015.000000T0000Z-140823T0300Z/
WESTERN NEVADA SIERRA FRONT-WEST CENTRAL NEVADA BASIN AND RANGE-
235 PM PDT FRI AUG 22 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR THE WESTERN NEVADA SIERRA
FRONT AND THE WEST CENTRAL NEVADA BASIN AND RANGE...

* AFFECTED AREA...FIRE ZONE 450 WESTERN NEVADA SIERRA FRONT AND 
  FIRE ZONE 453 WEST CENTRAL NEVADA BASIN AND RANGE.

* WINDS...WEST 15 TO 25 WITH GUSTS TO 35 MPH.

* HUMIDITY...11 TO 16 PERCENT.

* IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL 
  CREATE CRITICAL FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS WEATHER CONDITIONS CAN CAUSE FIRES TO
GROW RAPIDLY IN SIZE BEFORE FIRST RESPONDERS CAN CONTAIN THEM.
AVOID DOING OUTDOOR ACTIVITIES THAT CAN CREATE A SPARK NEAR DRY
VEGETATION...SUCH AS YARD WORK...TARGET SHOOTING...OR CAMPFIRES.
CONTINUE TO CHECK WEATHER.GOV/RENO FOR UPDATES AND PREPAREDNESS
TIPS.

&&

$$

HTTP://WEATHER.GOV/RENO
875 
WWUS85 KREV 230259
RFWREV

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
759 PM PDT FRI AUG 22 2014


NVZ450-453-230400-
/O.EXP.KREV.FW.W.0015.000000T0000Z-140823T0300Z/
WESTERN NEVADA SIERRA FRONT-WEST CENTRAL NEVADA BASIN AND RANGE-
759 PM PDT FRI AUG 22 2014

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR GUSTY
WINDS AND LOW HUMIDITY FOR THE SIERRA FRONT AND THE BASIN AND
RANGE OF WEST CENTRAL NEVADA...

WEST TO NORTHWEST WINDS WILL CONTINUE TO GUST 25 TO 35 MPH THIS
EVENING, HOWEVER HUMIDITY LEVELS ARE INCREASING THEREFORE THE RED
FLAG WARNING WILL BE ALLOWED TO EXPIRE. WINDS WILL SUBSIDE TO
BELOW 10 MPH IN MOST AREAS OVERNIGHT.

$$

HTTP://WEATHER.GOV/RENO

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Aug 21, 2:04 PM PDT, 8 minutes earlier.

Area forecast discussion, Aug 21, 2:04 PM PDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
204 PM PDT THU AUG 21 2014

.SYNOPSIS...
LOW PRESSURE WILL MOVE INTO THE PACIFIC NORTHWEST AND BRING
INCREASING WINDS AND CRITICAL FIRE WEATHER CONDITIONS ON FRIDAY.
COOLER TEMPERATURES WILL REACH THE AREA SATURDAY WITH DRY AND WARM
CONDITIONS NEXT WEEK.

&&

.SHORT TERM...

FORECAST REMAINS ON TRACK FOR THE START OF THE WEEKEND. UPPER LOW
WILL DROP INTO THE PACIFIC NORTHWEST TONIGHT, REACHING SOUTHERN
IDAHO SATURDAY MORNING. A JET SEGMENT ROUNDING THE BASE OF THE LOW
WILL PASS OVER NORTHEAST CALIFORNIA AND NORTHWEST NEVADA FRIDAY
AFTERNOON BRINGING AN INCREASE IN WINDS.

FOR TONIGHT, DRY CONDITIONS WITH THE TYPICAL AFTERNOON AND EVENING
BREEZES OFF THE SIERRA. WINDS MAY NOT DECREASE MUCH NORTH OF
PORTOLA-GERLACH AS THE LOW AND JET APPROACH NORTHWEST NEVADA.

WITH THE JET OVERHEAD FRIDAY AFTERNOON, PEAK GUSTS WILL REACH
30-40 MPH WITH A FEW GUSTS AS HIGH AS 45 MPH IN WIND PRONE
LOCATIONS ALONG THE SIERRA FRONT. SOUTH OF HIGHWAY 50 AND FOR THE
EASTERN SIERRA, WINDS WILL INCREASE BY MID AFTERNOON WITH PEAK
GUSTS NEAR 30 MPH, WITH A FEW WIND PRONE LOCATIONS ALONG HIGHWAYS
95 AND 395 GUSTING TO 35 MPH. HAZARDOUS BOATING CONDITIONS WILL
START ON TAHOE AND PYRAMID BY LATE FRIDAY MORNING OR EARLY FRIDAY
AFTERNOON PERSISTING INTO FRIDAY EVENING. THE WEST TO NORTHWEST
FLOW WITH THE JET MAY TRANSPORT A BIT MORE SMOKE AND HAZE FROM
WILDFIRES OVER SOUTHERN OREGON AND NORTHWEST CALIFORNIA INTO AREAS
NORTH OF HIGHWAY 50, THOUGH WITH ONLY MINIMAL REDUCTIONS TO
VISIBILITY AND AIR QUALITY.

CRITICAL FIRE WEATHER CONDITIONS
WILL ALSO OCCUR ROUGHLY FROM RENO TO DOUGLAS COUNTY EASTWARD TO
LOVELOCK AND FALLON.

THE TAIL END OF A COLD FRONT WILL SKIM NORTHERN NEVADA FRIDAY
EVENING WHICH COULD PRODUCE A FEW LIGHT RAIN SHOWERS NORTH OF
GERLACH TO LOVELOCK.

FOR SATURDAY COOLER AIR WILL MOVE INTO THE REGION BEHIND THE LOW.
THIS WILL DROP AFTERNOON HIGHS FROM THE UPPER 70S TO MID 80S
ACROSS THE VALLEYS WITH 70S FOR THE SIERRA. OVERNIGHT LOWS
SATURDAY NIGHT/SUNDAY MORNING MAY COOL QUITE A BIT WITH OUTLYING
VALLEYS FALLING TO NEAR 40 WITH A FEW SIERRA VALLEYS DROPPING OFF
TO NEAR FREEZING. BRONG

.LONG TERM...SUNDAY THROUGH THURSDAY...

THE GEM MODEL AND A PREVIOUS RUN OF THE ECMWF MODEL ADVERTISED A LOW
PRESSURE WEATHER SYSTEM MON NIGHT-TUE, BUT THE LATEST (12Z) ECMWF IS
ADVERTISING A RIDGE INSTEAD. THIS BRINGS THE EC MORE IN LINE WITH
THE GFS. FURTHERMORE, THE LATEST (12Z) GFS ENSEMBLE HAS ONLY ONE
MEMBER SHOWING A LOW OVER WESTERN NV TUE.  THE BOTTOM LINE
THEREFORE, IS INCREASING CONFIDENCE FOR A DRY NORTHWEST FLOW FOR THE
EARLY PART OF THE WEEK FOLLOWED BY A HIGH PRESSURE RIDGE OVER CA AND
WESTERN NV BY MIDWEEK. LITTLE CHANGE TO THE ONGOING FORECAST WHICH
CALLS FOR DRY CONDITIONS, TYPICAL AFTERNOON BREEZES AND MOSTLY CLEAR
SKIES. AFTERNOON TEMPERATURES ARE FORECAST TO BE SLIGHTLY BELOW
NORMAL SUNDAY WITH A SLOW WARMING TREND THROUGH MIDWEEK. JCM

&&

.AVIATION...
TYPICAL WEST WINDS TODAY WITH LEE SIDE TERMINALS GUSTING TO AROUND
25 KTS THIS AFTERNOON/EVENING. VFR CONDITIONS WITH FEW CLOUDS
THROUGH TONIGHT.

STRONGER WINDS ARE LIKELY TOMORROW AS AN UPPER LOW STARTS TO DROP
TOWARD THE REGION. COULD SEE GUSTS AS HIGH AS 35 KTS IN SOME AREAS
FRIDAY AFTERNOON WITH BLOWING DUST REDUCING VISIBILITIES NEAR THE
SFC IN AREAS EAST OF PRIMARY DUST SOURCES. 20/JCM

&&

.FIRE WEATHER...

A TROUGH OF LOW PRESSURE WILL SHIFT THROUGH THE NORTHWEST ON
FRIDAY BACKED BY A 90 MPH JET STREAM. RIDGE LEVEL WINDS BEGIN TO
INCREASE BY EARLY FRIDAY MORNING, BECOMING STRONGEST FRIDAY
AFTERNOON FROM HIGHWAY 50 NORTH. THESE MID LEVEL WINDS COINCIDE
WITH A STRENGTHENING SURFACE GRADIENT BRINGING GUSTS OF 30 TO 40
MPH ACROSS NORTHEAST CALIFORNIA AND NORTHWEST NEVADA FRIDAY
AFTERNOON. THE STRONGEST WINDS WILL LIKELY BE ALONG THE WESTERN
NEVADA SIERRA FRONT INTO THE CENTRAL BASIN AND RANGE. THERE IS A
DRY SLOT MOVING IN BEHIND THE LOW AND THIS DRIER AIR WILL LIKELY
MIX DOWN TO THE SURFACE BRINGING 10 TO 15 PERCENT RELATIVE
HUMIDITY VALUES TO SOME DESERTS OF NORTHWEST NEVADA. CRITICAL FIRE
WEATHER CONDITIONS ARE EXPECTED FRIDAY AFTERNOON FOR THE SIERRA
FRONT AND THE CENTRAL BASIN AND RANGE, MAINLY SOUTH OF A PYRAMID
LAKE-LOVELOCK LINE. THE FIRE WEATHER WATCH WAS UPGRADED TO A RED
FLAG WARNING FOR THESE AREAS FRIDAY AFTERNOON.

THE FIRE WEATHER WATCH WAS DROPPED FOR EASTERN LASSEN COUNTY, THE
SURPRISE VALLEY, AND NORTHERN WASHOE COUNTY. RELATIVE HUMIDITY
VALUES WILL STAY SLIGHTLY HIGHER THAN PREVIOUSLY THOUGHT AND WHILE
WINDS WILL BE BREEZY, THEY WILL BE A LITTLE LESS STRONG THAN
ANTICIPATED.

LIGHT NORTHEAST WINDS WILL RESULT AS THE LOW SHIFTS EASTWARD ON
SATURDAY BEFORE BREEZY WEST WINDS RETURN SUNDAY INTO MONDAY AS A
SECONDARY SHORTWAVE MOVES THROUGH THE NORTHWEST. WARMING AND DRYING
CONDITIONS ARE EXPECTED HEADING INTO THE MIDDLE OF NEXT WEEK. DJ

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING FROM 11 AM TO 8 PM PDT FRIDAY NVZ450-453.

     LAKE WIND ADVISORY FROM 11 AM TO 11 PM PDT FRIDAY NVZ004.

     LAKE WIND ADVISORY FROM 11 AM TO 11 PM PDT FRIDAY NVZ002.

CA...LAKE WIND ADVISORY FROM 11 AM TO 11 PM PDT FRIDAY CAZ072.

&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 1:38 PM PDTLake Wind AdvisoryREVChurchill, Douglas, Lyon, Pershing, Washoe33 hr

Nearby

Red Flag Warnings in Nevada, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.